Illinois, 2024

Rip Current in Illinois, June 30, 2024

June 30, 2024 · NWS LOT · 1 event in 1 county or zone

Four people required rescuing while swimming near Lighthouse Beach during the afternoon of the 30th. Three of the four swimmers, two teenage girls and one adult woman, were rescued.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Four people required rescuing while swimming near Lighthouse Beach during the afternoon of the 30th. Three of the four swimmers, two teenage girls and one adult woman, were rescued. One of the teenagers was transported to a hospital where she was treated and released while the others did not require hospital treatment. The fourth swimmer, a 41 year old man, could not be recovered. Rescue efforts continued into the next day but officials called off the search that afternoon when they were still unable to locate the man. His body was found 5 days later on July 5th by a fishing charter roughly two miles offshore from Dempster Street Beach. At the time of the incident, a red no swimming flag was flying at the beach, no lifeguards were on duty, and a water closed, no swimming sign was sitting at the entrance of the beach. A beach hazards statement and small craft advisory were in effect at the time advertising waves up to 8 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 30, 2:00 PM CST, 1 hour earlier. Its key messages:

  • Dangerous swimming conditions at area beaches through tonight due to breezy onshore winds and high waves.
  • Return to more typical summer temperatures and humidity Tuesday onward with periods of showers and thunderstorms at times too.
Area forecast discussion, Jun 30, 2:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
300 PM CDT Sun Jun 30 2024

.KEY MESSAGES...

- Dangerous swimming conditions at area beaches through tonight
  due to breezy onshore winds and high waves.

- Return to more typical summer temperatures and humidity
  Tuesday onward with periods of showers and thunderstorms at
  times too.

&&

.DISCUSSION...
Issued at 300 PM CDT Sun Jun 30 2024

Through Monday Night:

Early this afternoon, a fair weather cumulus deck overhangs the CWA,
but drier air being fed into region is slowly eroding the cloud
cover. Cold advection driven by a prominent region of high pressure
centered up in Minnesota has kept temperatures in the middle 60s to
near 70 degrees, cooler than what you would typically expect on the
last day of June. Meanwhile, breezy northerly winds over the lake
since last evening have been consistently churning waves in the 5
to 7 foot range with several peak waves reported at just under 10
feet. Gusts are gradually waning this afternoon and that, for the
most part, should continue through this evening and overnight, and
waves will respond accordingly. However, several pieces of high res
guidance are resolving one final surge of wind, especially along the
far southern lakeshore, during the mid to late evening. Most models
suggest more 20 to 25 kt gusts are in store, although the HRRR has
been saying over numerous runs now that a period of near 30 kt
gusts could be on the table along the Indiana lakeshore. That
said, decided to extend the ongoing beach hazards statement and
small craft advisory through 12Z Monday across all zones.

The aforementioned high will propagate southeastward across the
Great Lakes region tonight and tomorrow. This will keep conditions
nice and quiet during the day and the milder return flow will bump
afternoon temperatures into the middle and upper 70s. Meanwhile, the
large upper high in the Plains responsible for the fair weather will
get shunted to the east Monday night by a digging trough. The
surface response will be a center of low pressure working across the
Plains during the night. The more appreciable rain chances arrive
during the day on Tuesday as the storm system approaches, but a
developing warm frontal boundary could extend eastward from the
storm and bring a few showers to our far northwestern CWA before
daybreak. The brunt of the storm is covered in the long term
discussion below.

Doom

Tuesday through Sunday:

Following a quiet and seasonably cool start to the week on Monday,
an active belt of west-southwesterly upper level flow is expected
to set up across much of the Midwest into the western Great Lakes
downstream of aggregate upper troughing settling over the
northern Plains. Accordingly, conditions will become supportive
for a few episodes of showers and thunderstorms through the to
later portion of the period as a warm and humid airmass works
back northward across the region.

The first period of showers and thunderstorms is expected to set
up mainly to our west-northwest across the upper Midwest Monday
night in response to a corridor of enhanced theta-e advection
along a strengthening southwesterly low-level jet axis (45-50 kt).
This activity is expected to track east-northeastward into WI and
perhaps as far south as parts of far northern IL (north of I-88)
late Monday night into Tuesday morning. Since most of this
activity is likely to outpace the instability axis, much of this
convective activity should be in a weakening state by early
Tuesday morning. Nevertheless, we continue to carry some chance
POPs into Tuesday morning, highest along the WI state line.

Following any lingering morning showers it appears much, if not
all of the afternoon may be precipitation free across the area as
the really humid and unstable axis remains to our west in closer
proximately to an approaching cold front. However, temperatures
will be on an uptick during the day on breezy southerly winds.
Accordingly, readings are likely to top out in the low to mid 80s
on Tuesday.

Afternoon convection is expected to develop to our west Tuesday
as the prefrontal airmass destabilizes in the vicinity of the
aforementioned approaching cold front. This front, as well as any
associated thunderstorms, will then shift eastward into our area
into Tuesday night. This is certainly not a favorable diurnal
timing for robust convection in our area. However, given
respectable deep layer bulk shear and a stout low level jet, it's
possible scattered thunderstorms could persist well into the night
despite the stronger synoptic forcing remaining well north the
area. Nevertheless, it appears the higher threat area for any
strong to severe storms will largely remain west of the area on
Tuesday. Following the cold frontal passage late Tuesday night,
the front is expected to lay out in a west-east orientation
somewhere across central parts of IL and IN on Wednesday. If it
ends up setting far enough south, we could end up with a primarily
dry day Wednesday, albeit a very warm one, with highs well into
the 80s.

Heading into the July 4th holiday on Thursday, the front is
forecast to gradually lift back northward as a warm front
Wednesday night into the day on Thursday. Depending on how far
north the front gets will determine the extent of shower and storm
coverage during the Thursday into Friday timeframe as another
shortwave trough pivots into the Great Lakes. At this point,
guidance is favoring an afternoon and evening show for our area on
Thursday with the greatest coverage in our southern CWA. However,
this general timing is still low confidence given that we are
still several days out and existing storms on Wednesday will play
a role in frontal placement. Therefore, those with outdoor plans
for the 4th should keep an eye on this period.

Regardless of how Thursday plays out, it does appear that
another front should push through on Friday and finally bring
the periods of showers and storms to a close heading into next
weekend. Though the typical late June early July heat and
humidity is forecast to remain through the period with highs in
the mid to upper 80s and dew points in the 60s to around 70 each
day.

KJB/Yack

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1207 PM CDT Sun Jun 30 2024

Current satellite imagery shows the stratocumulus that have been
creating off and on MVFR CIGs at KORD, KMDW, KDPA, and KGYY
slowly scattering out. VFR conditions are expected to persist
through the end of the TAF period at all terminals though CIGs
may be in 035-040 range at KGYY through the afternoon.

Gusty northerly winds at KORD, KMDW, and KGYY will subside this
evening with very light northeasterly or even calm winds at
times taking over around sunset at all terminals. High pressure
overhead will allow light winds to continue through the day
tomorrow as well.

Carothers

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement through Monday morning for ILZ006-
     ILZ103-ILZ104.

IN...Beach Hazards Statement through Monday morning for INZ001-
     INZ002.

LM...Small Craft Advisory until 7 AM CDT Monday for the IL and IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 30, 1:59 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
259 PM CDT Sun Jun 30 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-012000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
259 PM CDT Sun Jun 30 2024 /359 PM EDT Sun Jun 30 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

Large waves and strong currents are resulting in dangerous swim
conditions at Lake Michigan beaches through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Wednesday Through Saturday...
  Limited Thunderstorm Risk at times.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-012000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
259 PM CDT Sun Jun 30 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday through Saturday...
  Limited Thunderstorm Risk at times.

Doom

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northern Cook County

When
June 30, 3:00 PM CST
Where
Northern Cook County forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northern Cook County2024-06-3041MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194107.